Interstitial Cystitis archives

IC medication

Posted by NV on August 25, 1998 at 18:17:18:

I went to the urologist yesterday. They decided that there's not really any point in looking at the bladder lining because from everything else I've done and taken, I've ruled out just about everything and it's probably IC. They prescribed me amitriptyline and said if that didn't do anything, they'd do the cyto, but even then, after those results were known, their course of treatment wouldn't be much different. They said that in some people amitriptyline can actually cure the problem ie. once the medication is stopped the symptoms don't return. My question is, do you see any harm in taking this during the time that I do the skilled relaxation and exercise, just to ease the symptoms? Also, is it possible that this drug actually has some physical effect that actually cures IC in some people? Thanks for your help.


Follow Ups:


Re: IC medication

Posted by Walt Stoll on August 26, 1998 at 11:24:58:

In Reply to: IC medication posted by NV on August 25, 1998 at 18:17:18:

Dear NV,

Have you read the package insert for amitriptyline? You know that it is an antidepressant with sedative side-effects?

Tofranil, which is a relative of Elavil (amitriptyline) has been used successfully for bedwetting for 30 years. Perhaps there is some effect directly on the bladder musculature.

However, that still does not change the structural cause of this condition (bracing of the levator ani). SO, even if it does work it will only be for a while (even a year or so would not be unbelievable).

I see no reason for not trying it IF you have read the package insert AND it does not stop you from learning to discharge your total body bracing that is being reflected in the levator ani.

Walt




Return to Dr Stoll Home Page

Post a Message

Main Archives Page

More Interstitial Cystitis archives